Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 18, 2009, 3:47 PM CDT for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2009, 3:47 PM CDT (20:47 UTC)
- Expired
- Jun 18, 2009, 7:16 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 186 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1961 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 182047
FFWMAF
TXC043-109-243-371-389-190145-
/O.NEW.KMAF.FF.W.0033.090618T2047Z-090619T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
EXTREME SOUTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS...
EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 845 PM CDT
* AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM SEVERAL SLOW MOVING THUNDERSTORMS OVER THE AREA.
1 HOUR PRECIPITATION ESTIMATES INDICATE THAT CLOSE TO THREE INCHES
HAS FALLEN ACROSS EASTERN PORTIONS OF JEFF DAVIS COUNTY. ADDITIONAL
HEAVY RAINFALL IS EXPECTED THIS EVENING WHICH MAY LEAD TO ADDITIONAL
AREAS OF FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERHALEN...
TOYAH LAKE...TOYAH...SARAGOSA AND BALMORHEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3111 10412 3135 10376 3135 10331 3067 10316
3037 10374 3063 10409
$$1 follow-up statement
000
WGUS74 KMAF 190016
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT THU JUN 18 2009
TXC043-109-243-371-389-190026-
/O.CAN.KMAF.FF.W.0033.000000T0000Z-090619T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-BREWSTER-CULBERSON-REEVES-JEFF DAVIS-
716 PM CDT THU JUN 18 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN JEFF
DAVIS...SOUTHERN REEVES...EXTREME SOUTHEASTERN CULBERSON...
NORTHWESTERN BREWSTER AND WEST CENTRAL PECOS COUNTIES...
AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 3111 10412 3135 10376 3135 10331 3067 10316
3037 10374 3063 10409
$$
70What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 1:26 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 18, 1:26 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT THU JUN 18 2009
.DISCUSSION...
THUNDERSTORMS ARE DEVELOPING IN THE DAVIS MOUNTAINS VERY CLOSE TO
WHERE INTIAL DEVELOPMENT OCCURRED YESTERDAY. INSTABILITY IS HIGH
ENOUGH WHERE SOME OF THE STORMS COULD BECOME SEVERE...BUT HAVE
DECIDED NOT TO MENTION BECAUSE THEY WILL LIKELY BE MARGINAL AND
THE GREATER THREAT IS THE FLASH FLOODING CONCERN. SPC HAS
SOUTHEASTERN NEW MEXICO OUTLOOKED IN A SLIGHT RISK FOR SEVERE
WEATHER THIS AFTERNOON...BUT LEFT OUT SEVERE MENTION AS WELL SINCE
AGAIN THE GREATER THREAT WILL BE FLASH FLOODING. WATER VAPOR
SHOWS A PRONOUNCED S/W TROUGH OVER NORTHERN MEXICO MOVING NORTH
WHICH SHOULD INCREASE THE SHOWER AND THUNDERSTORM COVERAGE
OVERNIGHT INTO FRIDAY. MODELS DISAGREE ON WHERE EXACTLY PRECIP
WILL BE LOCATED FRIDAY AND SATURDAY...BUT IT IS A GOOD BET THAT
THE AREAL COVERAGE WILL BE GOOD AND SOAKING RAINS WILL CONTINUE.
THE UPPER LEVEL RIDGE FINALLY BUILDS WEST SUNDAY INTO THE
REMAINDER OF THE FORECAST PERIOD SHUTTING OF THE RAIN AND ALLOWING
TEMPS TO REBOUND INTO THE MID TO UPPER 90S. MEX APPEARS TO HAVE A
GOOD HANDLE ON THE EXTENDED PERIOD AND DID NOT STRAY FROM
GUIDANCE.
&&
.HYDROLOGY...
MODELS ARE CONSISTENT IN SHOWING INCREASING SHOWER AND
THUNDERSTORM COVERAGE BEGINNING THIS EVENING AND CONTINUING INTO
SATURDAY. FORECAST PRECIPITABLE WATER VALUES OF 1.5-2 INCHES ARE
WELL ABOVE NORMAL AND COMBINED WITH SOUTHERLY MID AND UPPER FLOW
FAVORABLE FOR TRAINING CELLS HAVE DECIDED TO GO AHEAD AND ISSUE
THE FLASH FLOOD WATCH THROUGH TOMORROW MORNING. THE FLASH FLOOD
THREAT WILL PROBABLY CONTINUE INTO SATURDAY BUT MODELS BEGIN TO
DIVERGE ON WHERE THE RAIN WILL FALL FRIDAY AFTERNOON INTO SATURDAY
WITH THE GFS BEING FURTHER EAST...AND THE ECMWF AND NAM BEING
FURTHER WEST. UNCERTAINTY IN WHERE THE RAIN WILL FALL PROMPTED US
TO END THE WATCH EARLY AND WILL REEVALUATE IN THE UPCOMING SHIFTS
AS TO WHEN AND WHERE...IF AT ALL...THE WATCH MAY NEED TO BE
EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 70 81 72 87 / 30 30 40 20
CARLSBAD NM 67 87 68 90 / 70 60 50 40
DRYDEN TX 72 90 74 88 / 40 50 60 30
FORT STOCKTON TX 71 88 70 89 / 60 60 60 30
GUADALUPE PASS TX 64 88 63 90 / 60 50 50 40
HOBBS NM 69 86 68 91 / 70 50 60 30
MARFA TX 61 81 61 83 / 80 70 60 50
MIDLAND INTL AIRPORT TX 71 85 70 89 / 40 40 50 20
ODESSA TX 72 85 70 89 / 50 40 50 30
WINK TX 73 91 72 94 / 80 60 60 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
MORNING FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
FRIDAY AFTERNOON FOR THE FOLLOWING ZONES... BIG BEND AREA...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
LOVING...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES
COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
&&
67/10Hazardous weather outlook, Jun 18, 12:50 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1250 PM CDT THU JUN 18 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1250 PM CDT THU JUN 18 2009 /1150 AM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY...MAINLY FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE DAVIS MOUNTAINS AND PRESIDIO VALLEY. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL THE MAIN THREATS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD TONIGHT...ESPECIALLY FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE BIG BEND REGION. DUE TO COPIOUS AMOUNTS OF MOISTURE IN THE ATMOSPHERE...AND THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS PERSISTENTLY MOVING NORTHWARD OVER THE SAME AREAS... HEAVY RAINFALL AND FLASH FLOODING WILL BE A THREAT THROUGH FRIDAY MORNING. LOCATIONS ALONG AND WEST OF A HOBBS...KERMIT...FORT STOCKTON AND BIG BEND REGION WILL BE THE MOST SUSCEPTIBLE TO THESE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST MONDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO... ESPECIALLY OVER THE MOUNTAINS AND ADJACENT PLAINS. THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE HEAVY RAINFALL... THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 18, 12:57 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1257 PM CDT THU JUN 18 2009 TXZ074-080-181830- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 1257 PM CDT THU JUN 18 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 23 MILES NORTHWEST OF FORT DAVIS AT 1257 PM CDT...MOVING NORTH AT 10 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING OVER EASTERN JEFF DAVIS COUNTY AND NORTHERN PRESIDIO COUNTY. BOTH OF THESE STORMS WERE MOVING NORTH AT 10 MPH. GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH ALL OF THESE STORMS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:46 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 59 min |
| Jun 17, 11:48 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 42 min |
| Jun 18, 12:16 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 49 hr |
| Jun 18, 1:23 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 25 min |
| Jun 18, 6:09 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 63 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.